Oklahoma, 2021Flash Flooding in Oklahoma, August 19, 2021
August 19, 2021 · NWS TSA · 2 events in 2 counties and zones
Thunderstorms developed across portions of southeastern Oklahoma during the early morning hours of the 19th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall, some of which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of southeastern Oklahoma during the early morning hours of the 19th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall, some of which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 5:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 19, 5:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
635 AM CDT Thu Aug 19 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Lower MVFR ceilings are expected to spread into northeast Oklahoma
shortly after 12Z. Thunderstorms with heavy rainfall will likely
move into the KMLC/KFSM areas by mid morning with IFR conditions.
The stronger storms this afternoon may be more scattered in
nature further north with activity decreasing in coverage this
evening with loss of diurnal heating.
&&
.PREV DISCUSSION... /Issued 302 AM CDT Thu Aug 19 2021/
DISCUSSION...
Scattered showers and storms are on tap for eastern Oklahoma
and western Arkansas again today. Activity is expected to start
picking up across southeast Oklahoma over the next few hours
with an increase in isentropic lift. The showers and storms
will continue to spread to the north as the day wears on
as a subtle upper level shortwave moves into the area. With
precipitable water values in excess of 2 inches, locally
heavy rainfall will again be a concern today with the potential
for flooding of lying areas in some spots. This activity is
expected to diminish with the loss daytime heating.
The potential for isolated to scattered showers and storms
will increase again late tonight and into Friday with
the greatest coverage across far eastern Oklahoma into
western Arkansas. Again locally heavy rains will be a concern
with the moisture laden airmass in place across the region.
A cold front is set to stall out near the Kansas/Oklahoma
border Friday night into Saturday as a mid-level shortwave
works across the Plains. The boundary will close enough
to trigger some showers and storms across the area Friday
night into Sunday morning before the boundary surges back
to the north.
Hot and humid conditions are set to be the norm across
the region over the weekend and into next week as an
upper level ridge builds over the area.
Heat headlines will be possible as early as Friday with
the potential continuing into next week.
Have to stayed fairly close to the NBM guidance through the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 89 76 94 77 / 50 40 20 20
FSM 88 75 92 76 / 60 40 40 10
MLC 86 75 91 75 / 60 20 20 10
BVO 88 73 92 74 / 50 40 20 20
FYV 86 71 89 73 / 70 50 50 10
BYV 88 72 89 74 / 70 50 50 10
MKO 86 73 91 75 / 50 40 30 10
MIO 89 73 90 74 / 60 50 40 20
F10 88 74 94 75 / 50 30 20 10
HHW 84 75 89 75 / 70 20 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....12
Hazardous weather outlook, Aug 19, 3:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 AM CDT Thu Aug 19 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 AM CDT Thu Aug 19 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
FLASH FLOOD.
RISK...Limited.
AREA...Mainly southeast Oklahoma.
ONSET...This morning.
HEAVY RAIN.
RISK...Limited.
AREA...Mainly southeast Oklahoma.
ONSET...Ongoing.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered showers and thunderstorms are expected across
eastern Oklahoma and western Arkansas today as an upper
level disturbance affects the region. Locally heavy
rain will be possible with the strongest storms which
could lead to flooding of low lying areas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...
High Wind Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY THROUGH TUESDAY...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...
Dangerous Heat Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
Scattered showers and storms will continue to be possible on
Friday and into Saturday as a cold front stalls out near the
Kansas/Oklahoma border Friday night into Saturday.
Hot and humid conditions are set to return this weekend and
continue into next week.
Showers and thunderstorms return to the forecast Wednesday night
with the approach of a cold front.
weather.gov/tulsa contains additional information.
Flash Flood, Choctaw
- When
- August 19, 7:00 AM CST to 12:00 PM CST
- Where
- Choctaw County, 1 mi N of Messer to 1.36 mi WNW of Apple
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.094, -95.481
Portions of several roads were flooded and closed, including both lanes of Highway 93 near the Choctaw/Pushmataha County line.
Flash Flood, Pushmataha
- When
- August 19, 7:58 AM CST to 11:30 AM CST
- Where
- Pushmataha County, 1.33 mi S of Rattan to 3.41 mi NNW of Rattan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.181, -95.420
Several sections of Highway 3 were flooded between Rattan and Ringold.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973225, 979376.